EconPapers    
Economics at your fingertips  
 

A varying-coefficient default model

Ruey-Ching Hwang

International Journal of Forecasting, 2012, vol. 28, issue 3, 675-688

Abstract: In this paper, a default prediction method based on the discrete-time varying-coefficient hazard model (DVHM) is proposed. The new model is constructed by replacing the constant coefficients of firm-specific predictors in the discrete-time hazard model (DHM; see Shumway, 2001; and Chava & Jarrow, 2004) with the smooth functions of macroeconomic variables. Thus, it allows the effects of those firm-specific predictors on the default prediction to change with the macroeconomic dynamics (Pesaran, Schuermann, Treutler, & Weiner, 2006). The coefficient functions in the new model are estimated by a local likelihood approach. One real panel dataset is used to illustrate the proposed methodology. Using an expanding rolling window approach, the empirical results confirm that DVHM has a better and more robust performance than the usual DHM, in the sense that it yields more accurate predicted numbers of defaults and predictive intervals through out-of-sample analysis. Thus, the proposed model is a useful alternative for studying default losses on portfolios.

Keywords: Discrete-time hazard model; Local likelihood; Expanding rolling window approach; Predicted number of defaults; Predictive interval; Varying-coefficient model (search for similar items in EconPapers)
Date: 2012
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (11)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0169207012000052
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:intfor:v:28:y:2012:i:3:p:675-688

DOI: 10.1016/j.ijforecast.2011.11.006

Access Statistics for this article

International Journal of Forecasting is currently edited by R. J. Hyndman

More articles in International Journal of Forecasting from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:intfor:v:28:y:2012:i:3:p:675-688